Illinois, 2022

Hail and Damaging Wind in Illinois, July 24, 2022

July 24, 2022 · NWS LSX · 3 events in 1 county or zone

As a cold front moved south through the region, showers and storms developed. A few of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved south through the region, showers and storms developed. A few of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 24, 1:34 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 24, 1:34 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
234 PM CDT Sun Jul 24 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 233 PM CDT Sun Jul 24 2022

The front is working south across the area, with latest surface
analysis showing the front reaching to near a SPI-STL-JEF.
Temperatures even behind the front are still warming up with
dewpoints pooling along the front. This is causing heat indices all
across the advisory area to have temperatures or heat indices near
or above 100 degrees at 2 pm.  Will keep the advisory going at this
point until appreciable cooling can take place.

Otherwise, some high based post frontal showers have developed
behind the front with satellite showing some cumulus developing
ahead of the front over southeast Missouri into south central
Illinois where latest mesoanalysis is showing MLCAPES between 1500-
3000 J/kg.  CAMS still support scattered thunderstorms developing
along the front late this afternoon into early this evening.  Given
the relatively weak deep layer shear and the inverted-V forecast
soundings, isolated thunderstorms could produce damaging winds.

HREF/RAP is showing the front stalling out just south of the CWA
this evening with moisture convergence setting up north of the front
through the evening.  Will keep likely PoPs late tonight into Monday
morning over central and southeast Missouri when the low level jet
will intesect the front ahead of a mid level vort max.  Then will
continue a chance of showers and thunderstorms during the day
tomorrow as it will remains unstable with weak capping.  Will carry
likely/categorical PoPs along and north of I-70 on Monday night as
there are strong indications that a MCS will move east through this
area which may produce some locally heavy rainfall overnight.

Temperatures will cool this evening with near normal lows tonight.
Highs on Monday will be cooler with highs along I-70 only around 80
degrees because of the expected clouds and weak cold air advection.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 233 PM CDT Sun Jul 24 2022

There is still good support in the global ensembles that quasi-zonal
flow will become established across the Midwest mid-late week as the
GFS/ECWMF show a series of weak shortwaves moving across Missouri
and Illinois.  Still expect a stalled front to act a focus for
shower and thunderstorm and possible MCS development, so will keep
high chance and likely PoPs going Tuesday through Thursday night.
This will bring the potential for some beneficial rains across parts
of the area this week.  There is good continuity that stronger
trough will drop into the Great Lakes by Friday that will push the
front south of the CWA followed by large surface high moving into
lower Great Lakes next week.  This will at least limit rain chances
to the southern part of the CWA by next weekend.

Tuesday could still see warm temperatures south of the front with
850mb temperatures around 20C with the NBM and DESI temperature
plumes showing highs near normal over southern half of the area,
though with a fairly wide spread for the end of July.  For the rest
of the period, temperatures are below normal given the clouds and
precipitation chances with the front in the area mid-late week and
the front pushing south of the area by next weekend.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1236 PM CDT Sun Jul 24 2022

A front will continue to move south across the area bringing a
chance of showers and thunderstorms to KCOU/KJEF and the St. Louis
area terminals this afternoon into tomorrow morning. The most
likely time for showers and thunderstorms will be between 21-01Z
at the St. Louis area terminals with scattered thundertorms
persisting south of the terminal through the night, with a better
chance moving back into the terminal after 15Z on Monday. While
there is a chance of thunderstorms beginning this afternoon at
KJEF/KCOU, the best chance is not until after 06Z tonight.
MVFR/possible IFR ceilings and visibilities can be expected with
the showers and thunderstorms. Winds will turn out of the north
behind the front.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...IL...&&

WFO LSX
Hazardous weather outlook, Jul 24, 1:47 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Sun Jul 24 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous heat will continue for all but northeast Missouri and west
central Illinois, with peak heat index values of 100 to 109 degrees.
Heat advisories remain in effect for much of the area through early
evening.

There is a chance of thunderstorms across the region through tonight.
An isolated strong to severe storm or two is possible early this
evening evening across parts of east central and southeast Missouri
into southwest and south central Illinois. Damaging winds will be the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into early this evening.

Britt

The radar

The Evansville,IN radar (KVWX), 121 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
July 24, 4:12 PM CST to 4:16 PM CST
Where
Marion County, 2.78 mi NNW of Tonti to 0.53 mi ENE of Alma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.708, -88.996

Thunderstorm Wind, Marion

When
July 24, 4:45 PM CST to 4:47 PM CST
Where
Marion County, 0.95 mi WNW of Iuka to 0.51 mi SSW of Iuka
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
38.627, -88.795

Thunderstorm winds blew down several trees, numerous tree limbs, and power lines. Also, a couple of houses sustained minor to moderate damage from the fallen trees and tree limbs.

Hail, Marion

When
July 24, 5:27 PM CST
Where
Marion County, 0.88 mi NNE of Cartter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.541, -88.912

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044508, 1044509, 1044510.